Alert archive / Missouri / Special Weather Statements in 2020

Special Weather Statement, NWS Kansas City, MO

March 28, 2020Atchison County, Missouri

NWS Kansas City, MO issued this special weather statement at Mar 28, 2020, 2:13 AM CDT for Atchison County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2020, 2:13 AM CDT (07:13 UTC)
Expired
Mar 28, 2020, 3:00 AM CDT
In force
47 min
Issued by
NWS Kansas City, MO

County Atchison County, MO

The radar

The Omaha radar (KOAX), 127 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WWUS83 KEAX 280713
SPSEAX

Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
213 AM CDT Sat Mar 28 2020
 
MOZ001-002-280800-
Atchison MO-Nodaway MO-
213 AM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON AND NORTHWESTERN NODAWAY
COUNTIES UNTIL 300 AM CDT...

At 213 AM CDT, Doppler radar was tracking a strong thunderstorm near
Shubert, or 16 miles southwest of Tarkio, moving northeast at 55 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Tarkio, Rock Port, Fairfax, Burlington Junction, Rockport, Clearmont,
Elmo, Westboro, Watson, Indian Cave State Park and Phelps City.

This includes Interstate 29 between mile markers 99 and 119.
 
LAT...LON 4057 9482 4026 9542 4026 9555 4030 9556
      4032 9561 4031 9566 4032 9566 4034 9562
      4041 9566 4046 9564 4046 9568 4058 9554
TIME...MOT...LOC 0713Z 232DEG 49KT 4033 9566 

$$

Barham

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Mar 27, 11:43 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 27, 11:43 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1143 PM CDT Fri Mar 27 2020

.Discussion...
Issued at 231 PM CDT FRI MAR 27 2020

The forecast focus is for potential severe thunderstorms tonight
through Saturday. Then gusty winds on Saturday and Sunday.

Key Messages...

1. Another round of strong to severe thunderstorms expected from
Friday evening through Saturday morning large hail, damaging winds,
and an isolated tornado are possible across much of the area.
Localized heavy rain may lead to isolated flash flooding. Most
storms will come after dark so pay close attention to warnings and
take necessary precautions especially with threat of isolated
tornadoes.

3. Strong winds behind cold front on Saturday through Sunday morning.

Discussion...

At the surface a quasi-stationary frontal system is draped across
southern Kansas into Missouri just south of the Missouri River. The
upper levels feature a low over the SW US and broad ridging across
the Midwest with southwesterly flow over the Plains. The upper level
system will push out of the Rockies tonight. Surface low pressure
will develop in SW Kansas and move northeast overnight into
Saturday. A warm front will exist just south of Metro area and near
the Missouri River while a dryline will form tonight in southcentral
Kansas. The atmosphere will be capped through the afternoon and
early evening, however a low level jet of over 50 knots will develop
over SW Kansas and central Missouri with elevated convection
developing south of Metro area and near the Missouri River around 10
PM to midnight. Main concern with this elevated convection is large
hail up to the size of golf balls (1.75"). As surface low moves
northeast overnight and tomorrow morning and upper level trof gets
closer to area a few storms may form along dryline in southcentral
Kansas and move northeast with MUCAPE near 2000 J/kg and effective
shear of 60-70 knots and some low level helicity especially closer
to warm front as winds back. Any storms that form will likely be
discrete supercells with large hail, damaging winds and an isolated
tornado possible. There is uncertainty on how much storms will form
on dryline as various hi-res models showing nearly nothing to
scattered storms. As the dryline progesses east Saturday morning
overnight storms will move north and east of area, while additional
storms may redevelop along dryline near or just to the east of the
Metro area by late morning to mid-day and quickly move east these
storms may be strong to severe with MLCAPE near 2000 and effective
shear 60-80 knots with hail and damaging wind the primary threat,
but an isolated tornado is still possible.

Behind dryline strong southwesterly flow develops by midday Saturday
with winds 40-45 mph, wind advisories may be needed. Winds will turn
westerly Saturday night and will continue to be gusty.

Sunday and Monday will be dry with temperatures above normal in the
60s. Next chance of precipitation is Monday evening as the next
low pressure system approaches.

&&

.Aviation...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1143 PM CDT FRI MAR 27 2020

LIFR ceilings and IFR/LIFR visibilities will continue to spread
across the area tonight and stick around through mid to late
morning. As for storms, it is tough to pinpoint exactly where
storms will develop tonight. Storm chances will increase here
shortly as the warm front slowly moves north. Another increased
chance for storms then comes around sunrise as another LLJ max
moves into the area. Then the surface low and warm front will
start lifting north in the late morning, improving conditions as
it does so. By 18Z, much of the area should be VFR. The surface
low will strengthen as it moves northeast through the area,
making it for a windy afternoon and evening. Southwesterly winds
should be sustained between 20-25 kts with gusts between 30-40
kts. After sunset, winds will start shifting to the west as the
low pressure moves further to the northeast. MVFR ceilings will
move in as well as this system exits the region.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Christensen
Aviation...Atkins
Hazardous weather outlook, Mar 27, 5:32 AM CDT, 20 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
532 AM CDT Fri Mar 27 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
532 AM CDT Fri Mar 27 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe storms are possible again tonight after 9-10PM. Large hail
will be the main threat, but damaging winds and a brief tornado are
possible south of HWY 50.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe storms are possible Saturday afternoon over
northern and eastern Missouri. The main threats would be large hail
and damaging winds, but an isolated tornado can not be ruled out at
this point. No hazardous weather is expected Sunday through Monday
with light to moderate rain pushing back into the region Tuesday
morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Mar 27, 8:53 PM CDT, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
853 PM CDT Fri Mar 27 2020

MOZ054-280230-
Henry MO-
853 PM CDT Fri Mar 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY COUNTY UNTIL
930 PM CDT...

At 852 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lowry City, or 17 miles south of Clinton, moving northeast at 50 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Coal, Brownington, Tightwad and Truman Lake.

LAT...LON 3820 9379 3821 9382 3840 9352 3821 9353
      3821 9354 3822 9356 3821 9357 3820 9356
TIME...MOT...LOC 0152Z 237DEG 45KT 3813 9382

Blair
Local storm report, Mar 27, 9:24 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
924 PM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             6 SSW TIGHTWAD          38.23N 93.58W
03/27/2020  E0.70 INCH       HENRY              MO   PUBLIC

            HAIL COVERED ABOUT 50% OF THE GROUND BEFORE
            MELTING.

&&

SGA
Special weather statement, Mar 28, 12:52 AM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1252 AM CDT Sat Mar 28 2020

MOZ001-002-011-280630-
Atchison MO-Holt MO-Nodaway MO-
1252 AM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ATCHISON...NORTH CENTRAL
HOLT AND NORTHWESTERN NODAWAY COUNTIES UNTIL 130 AM CDT...

At 1252 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fairfax, or 10 miles southwest of Tarkio, moving northeast at 55 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Tarkio, Fairfax, Burlington Junction, Hopkins, Clearmont, Elmo,
Westboro, Quitman, Blanchard and Corning.

This includes Interstate 29 between mile markers 94 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4057 9471 4057 9469 4018 9541 4032 9557
      4058 9528
TIME...MOT...LOC 0552Z 225DEG 49KT 4031 9545

Barham
Special weather statement, Mar 28, 2:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
213 AM CDT Sat Mar 28 2020

MOZ001-002-280800-
Atchison MO-Nodaway MO-
213 AM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON AND NORTHWESTERN NODAWAY
COUNTIES UNTIL 300 AM CDT...

At 213 AM CDT, Doppler radar was tracking a strong thunderstorm near
Shubert, or 16 miles southwest of Tarkio, moving northeast at 55 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Tarkio, Rock Port, Fairfax, Burlington Junction, Rockport, Clearmont,
Elmo, Westboro, Watson, Indian Cave State Park and Phelps City.

This includes Interstate 29 between mile markers 99 and 119.

LAT...LON 4057 9482 4026 9542 4026 9555 4030 9556
      4032 9561 4031 9566 4032 9566 4034 9562
      4041 9566 4046 9564 4046 9568 4058 9554
TIME...MOT...LOC 0713Z 232DEG 49KT 4033 9566

Barham

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 8:53 PM CDTSpecial Weather StatementEAXHenry37 min
Mar 27, 9:03 PM CDTSevere Thunderstorm WarningEAXHenry27 min
Mar 28, 12:52 AM CDTSpecial Weather StatementEAXAtchison38 min
Mar 28, 2:07 AM CDTDense Fog AdvisoryEAXCaldwell, Clay, Clinton, Daviess, DeKalb, Gentry and 11 more7 hr
Mar 28, 4:10 AM CDTWind AdvisoryEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 29 more25 hr
Mar 28, 6:36 AM CDTSpecial Weather StatementEAXBates39 min
Mar 28, 6:53 AM CDTSpecial Weather StatementEAXLafayette52 min
Mar 28, 7:10 AM CDTSpecial Weather StatementEAXJohnson50 min
Mar 28, 7:15 AM CDTSpecial Weather StatementEAXHenry45 min
Mar 28, 7:37 AM CDTSpecial Weather StatementEAXCarroll, Lafayette, Saline53 min
Mar 28, 8:06 AM CDTSpecial Weather StatementEAXChariton, Howard, Randolph, Saline54 min

Nearby

Special Weather Statements in Missouri, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.